# SDR 2010FA0001190

- Difficulty date: November 12, 2010
- Submitted: November 19, 2010
- Operation: General aviation
- Aircraft: N5643
- Make and model: Robsin R22
- Aircraft serial: 4033
- Engine: Lyc O360J2A
- System (JASC): 6310 · Engine/Transmission Coupling
- Part: Actuator
- Part number: A0512
- Condition: Inoperative
- Location: Belt Tensioner
- Part time: 403 hours
- Component: Belt Tension Ac
- Component part number: A0511
- Stage of operation: IN
- How discovered: O
- Nature of condition: O
- Precautionary procedure: K

## Discrepancy

DURING 100 HR, ANNUAL INSP, BELT TENSION ACTUATOR (PN A051-1) WOULD NOT OPERATE PROPERLY TO FACILITATE NECESSARY CHECKS/INSP.  DURING TROUBLESHOOTING, IN-LINE FUSE FOR ELECTRIC GEAR MOTOR ASSY (PN A051-2) HAD BLOWN.  CONDUCTED TROUBLESHOOTING IAW MM TO ISOLATE MALFUNCTION IN GEAR MOTOR ASSY.  TROUBLESHOOTING AND METER READINGS INDICATED AN ELECTRICAL SHORT INSIDE THE ELECTRIC MOTOR HSG OF GEAR MOTOR ASSY.  CONTACTED HELICOPTER MFG AND SPOKE WITH TECH ABOUT THE FREQUENCY OF OCCURRENCE WITH FAILURES ON GEAR MOTOR ASSY, ESPECIALLY SINCE THIS IS A PART 91 OPERATED ACFT WITH ONLY 403.7 HRS TT ON AIRFRAME AND A051-2 COMPONENT.  TECH INFORMED ME THAT "IT HAPPENS" SOMETIMES.  BELT TENSION ACTUATOR ASSY (PN: A051-1) CONTROLS AND MAINTAINS THE NECESSARY TENSION TO TRANSMIT ENGINE POWER TO MAIN/TAIL ROTOR DRIVE SYS.  FAILURE OF THIS COMPONENT, OR THE INABILITY TO MAINTAIN THE PROPER TENSION, WILL RESULT IN LOSS OF MAIN ROTOR DRIVE AND SUBSEQUENT FORCED LANDING/AUTOROTATION.  DURING REMOVAL OF THE FAILED GEAR MOTOR ASSY (PN A051-2), COULD NOT IDENTIFY ANY EXTERNAL SOURCES FOR THE ELECTRICAL SHORT, SOURCE FOR MOISTURE CONTAMINATION, WEAR/ABUSE OR ANY LOSS OF HOUSING INTEGRITY.  A NEW GEAR MOTOR ASSY WAS ORDERED AND INSTALLED INTO THE ACFT.  GROUND CHECKS AND SUBSEQUENT FLIGHT CHECK REVEALED NO ABNORMALITIES AND THE SYS WAS FUNCTIONING IAW WITH MFG SPECIFICATIONS AT THE TIME TO RELEASE TO THE CUSTOMER.
